Washington, 2018Heavy Snow in Washington, December 17 to 18, 2018
December 17 to 18, 2018 · NWS OTX · 5 events in 2 counties and zones
A moist and mild storm system impacted eastern Washington on December 17th and 18th. In the valleys most of the precipitation fell as rain and had no impact on travel.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and mild storm system impacted eastern Washington on December 17th and 18th. In the valleys most of the precipitation fell as rain and had no impact on travel. The higher mountains around the region as well as some deep protected valleys in the Cascades received heavy snow from this storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 3:45 PM PST, 15 minutes earlier.
Area forecast discussion, Dec 17, 3:45 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 PM PST Mon Dec 17 2018
.SYNOPSIS...
An active and relatively mild weather pattern will continue this
week. A wet and vigorous storm will arrive tonight into Tuesday
night with heavy mountain snow and valley rain. Another wet system
will bring more rain and mountain snow Wednesday night into
Thursday night. Drier and cooler weather is forecast for Friday
into Saturday, followed by snow chances over the weekend.
&&
.DISCUSSION...
Tonight through Tuesday night: Satellite shows a deep low off the
central British Columbia coast with a deep fetch of subtropical
moisture aimed at the region. This will bring increasing
precipitation from west to east beginning in Central Washington
early this evening spreading into Eastern WA late evening and
north Idaho overnight. Main concern with this storm is rain and
mountain snow but also keeping an eye on winds. There is also a
small pocket of cold air on the Waterville Plateau with temps near
32F so have added a slight chance of freezing rain to this area
tonight.
*Rain and snow: Models are showing significant precipitation with
0.75 to 1.50 inches of liquid over most of eastern WA and N Idaho
with 2-3 inches of liquid along the Cascade crest. Central WA
will also be wet but of a shorter duration with around a quarter
inch. Snow levels with this mild system will be at or above
3500-4000 feet rising to near 5000 feet over the Central
Panhandle Mountains Tuesday afternoon. Lookout Pass will receive
significant snow Tuesday morning prior to snow levels rising. The
tricky area is the East Slopes where valley temps as of 2 PM
around Plain, Leavenworth, Mazama and Winthrop were 34-35F. The
intensity of the precipitation tonight may help to lower the snow
level down to the valley floors especially the Methow Valley.
Right now forecast calls for a rain/snow mix with little to no
accumulation for Stehekin, Leavenworth, and Lake Wenatchee with
5-9 inches Upper Methow Valley and 1-3 inches lower Methow Valley
but this is a low confidence forecast. Republic may also get an
inch. High confidence for heavy snow over the mountain passes
including Stevens, Blewett, Loup and Loup, as well as Sherman in
the Okanogan Highlands.
*Watches/warnings/advisories: Winter Storm Warnings have been
issued for the East Slopes of the Cascades above 3000 feet,
Okanogan Highlands above 3500 feet, and NE WA/N Idaho Panhandle
Mountains above 4000 feet. A Winter Weather Advisory has been
issued for the Central Panhandle Mountains where the snow
intensity may cause travel impacts over Lookout Pass Tuesday
morning. Finally, a Flood Watch has been issued for Whitman
County where an inch of rain may cause local flooding in poor
drainage areas.
Mild temps/wind: A few record high temperatures may be threatened
in the Columbia Basin Tuesday with a mild and breezy air mass
over the area. Typically these systems bring temperatures towards
the high end of model guidance so have leaned towards the warmer
12z GFS guidance with many areas in the mid 50s. Models show
850mb winds of 40-50 kts over the Columbia Basin, SE WA, and the
Spokane area on Tuesday. Mixing potential does not look high
enough for these to mix to the surface but gusts in the 30-40 mph
range are possible. If more sunbreaks materialize than expected
then gusts could be higher than current forecast and will continue
to be monitored. JW
Wednesday: The forecast area will be largely in between storm
systems as an upper level ridge builds over the region. A few
showers will still be possible mainly over the mountains as weak
energy moves over the upper ridge. Breezy southwest winds across
the Basin and the Palouse should gradually dissipate through the
day.
Thursday through Saturday: Our next storm system will move
through the region. This system will be considerably weaker than
the Tuesday storm and tap into less subtropical moisture. At this
stage, precipitation below 2500-3000 ft elevation looks to start
off as rain, with snow levels rising as the warm front advances,
but then possibly transition to a rain/snow mix toward the
tail end of the event Thursday night into Friday. Light to
moderate snow accumulations will be possible across mountain
passes with this storm. Precipitation will be tapering off during
the day Friday, with only a few lingering showers over the
mountains. Friday evening through Saturday morning looks dry at
this stage.
Late Saturday through Sunday:
The next storm system is on track for a Sunday arrival. Forecast
confidence is low with this system, as the GFS brings a rather
robust, negatively tilted shortwave trough through the region. The
ECMWF brings a splitting, much weaker system through. Our forecast
is a blend of the two solutions, and is a bit colder than prior
systems, with more widespread snow possible across the valleys.
Dang
&&
.AVIATION...
00Z TAFS: Weak high pressure exits and a strong storm system moves
in. Areas of IFR/LIFR conditions over central WA into the
Cascades (MWH/EAT) are expected to be interrupted slightly with
rain moving in from the west in the next few hours, while the rain
expands toward GEG/SFF/COE/PUW/LWS toward 06-10Z. This will
promote MVFR/IFR conditions, with some periods of moderate steady
rain expected. Additionally LLWS is expected with speeds aloft in
the 35-45kt range, out of the southwest. General surface winds
will then start to increase going into Tuesday, becoming more
unidirectional too. The precipitation is expected to be more
showery between later Tuesday morning to afternoon. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 50 36 42 34 42 / 100 100 30 10 50 60
Coeur d'Alene 34 49 36 40 32 41 / 100 100 60 10 40 60
Pullman 36 51 36 44 35 45 / 100 100 60 10 30 40
Lewiston 37 56 41 50 37 50 / 90 80 40 10 20 30
Colville 35 45 30 42 32 41 / 100 100 30 0 60 80
Sandpoint 34 43 35 38 33 39 / 100 100 60 30 60 80
Kellogg 33 43 36 38 32 40 / 90 100 100 60 40 70
Moses Lake 39 57 36 47 34 45 / 100 60 10 10 40 40
Wenatchee 35 48 36 44 34 41 / 90 60 30 10 60 70
Omak 35 47 32 42 33 40 / 100 60 20 0 70 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 AM to noon PST Tuesday above 4000
feet for Central Panhandle Mountains.
Winter Storm Warning from 10 PM this evening to 4 AM PST
Wednesday above 4000 feet for Northern Panhandle.
WA...Winter Storm Warning from 10 PM this evening to 4 AM PST
Wednesday above 4000 feet for Northeast Mountains.
Winter Storm Warning from 8 PM this evening to noon PST Tuesday
above 3500 feet for Okanogan Highlands.
Winter Storm Warning from 6 PM this evening to 4 AM PST
Wednesday above 3000 feet for East Slopes Northern Cascades.
Flood Watch from Tuesday morning through Tuesday afternoon for
Washington Palouse.
&&Hazardous weather outlook, Dec 17, 2:12 AM PST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
212 AM PST Mon Dec 17 2018
IDZ002-003-026-027-WAZ032>036-041-043-044-181015-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
212 AM PST Mon Dec 17 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A wetter and warmer system is expected to impact the area Monday
night and continue through Tuesday night. This system should
produce even heavier precipitation with snow levels again
generally above 5000 feet. The abundant precipitation will likely
lead to rises on the smaller rivers and streams across the region
and ponding of water in low-lying areas is possible. This system
will also deliver breezy winds on Tuesday. Another round of
precipitation is forecast for late Wednesday night through
Thursday evening followed by breezy winds.
IDZ001-004-WAZ031-037-038-042-181015-
Northern Panhandle-Central Panhandle Mountains-
Northeast Blue Mountains-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
212 AM PST Mon Dec 17 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TONIGHT
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A very wet weather system will arrive late Monday and continue to
deliver periods of moderate to locally heavy snow through
Wednesday morning. Once again snow levels will rise to 5000 feet
or higher. In the Cascades, the precipitation could start as snow
in the valleys but should rise to 4000 feet or higher on Tuesday.
Another weather system will bring significant mountain snow late
Wednesday night through Thursday evening.
Heavy Snow, East Slopes Northern Cascades
- When
- December 17, 4:00 PM PST to December 18, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The COOP observer at Holden Village recorded 15.7 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- December 17, 4:00 PM PST to December 18, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The COOP observer at Plain recorded 6.0 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- December 17, 4:00 PM PST to December 18, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The COOP observer at Mazama recorded 6.4 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- December 17, 10:00 PM PST to December 18, 1:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North ski resort received 17 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- December 17, 10:00 PM PST to December 18, 1:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Mount Spokane ski resort received 10 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind and Winter Weather in New York, December 17 to 18, 2018$27,000 · 46 events
- Flood and High Wind in Oregon, December 17 to 18, 2018$55,000 · 74 kt wind · 8 events
- Winter Weather and Strong Wind in Vermont, December 17 to 18, 2018$3,000 · 6 events
- Winter Weather and Strong Wind in Massachusetts, December 17 to 18, 2018$2,000 · 4 events
- Winter Weather and Strong Wind in Connecticut, December 17 to 18, 2018$2,000 · 4 events
- Heavy Snow in Maine, December 17 to 18, 20183 events
- High Wind in Washington, December 17 to 22, 201863 kt wind · 3 events
- Flood and High Wind in Washington, December 17 to 18, 201859 kt wind · 3 events
- Coastal Flood in District of Columbia, December 17 to 18, 20182 events
- High Surf in California, December 17 to 19, 20182 events
- Heavy Snow in Washington, December 17 to 18, 20182 events
- Dense Fog in California, December 17 to 18, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792193, 792194, 792195, 792186, 792187.